🦠 Pitt Bacteraemia Score
Grade acute illness severity in bacteraemia with the Pitt bacteraemia score.
Clinical takeaway
Widely used to risk-adjust bacteraemia outcomes.
Loading calculator…
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Risk-adjust and prognosticate in bloodstream infection.
How it works
Temperature (0–2), hypotension (2), mechanical ventilation (2), cardiac arrest (4), mental status (0–4). ≥ 4 = high risk.
Key points
- Widely used to risk-adjust bacteraemia outcomes.
- ≥ 4 is a common severity cut-off.
- Captures acute physiology, not the organism.
References
Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Temperature | 35.1–38.4 °C (0) |
|---|---|
| Hypotension (acute, vasopressors, or SBP drop) | No |
| Mechanical ventilation | No |
| Cardiac arrest | No |
| Mental status | Alert (0) |
→Pitt score0
- Interpretation:Lower risk
- Note:A Pitt score ≥ 4 is a widely used cut-off for acute severity in bacteraemia studies.
| Temperature | ≤ 34.9 or ≥ 39 (2) |
|---|---|
| Hypotension (acute, vasopressors, or SBP drop) | Yes (+2) |
| Mechanical ventilation | Yes (+2) |
| Cardiac arrest | Yes (+4) |
| Mental status | Comatose (4) |
→Pitt score14
- Interpretation:≥ 4 — high risk of mortality
- Note:A Pitt score ≥ 4 is a widely used cut-off for acute severity in bacteraemia studies.
Frequently asked questions
- What is Pitt Bacteraemia Score?
- Grade acute illness severity in bacteraemia with the Pitt bacteraemia score.
- How is Pitt Bacteraemia Score calculated? What is the core formula?
- Temperature (0–2), hypotension (2), mechanical ventilation (2), cardiac arrest (4), mental status (0–4). ≥ 4 = high risk.
- When is Pitt Bacteraemia Score used?
- Risk-adjust and prognosticate in bloodstream infection.
- What are the key clinical points for Pitt Bacteraemia Score?
- Widely used to risk-adjust bacteraemia outcomes. ≥ 4 is a common severity cut-off. Captures acute physiology, not the organism.
- What are the limits and cautions when using Pitt Bacteraemia Score?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Pitt Bacteraemia Score calculated in practice? Can you show a worked example?
- Inputs: Temperature 35.1–38.4 °C (0), Hypotension (acute, vasopressors, or SBP drop) No, Mechanical ventilation No, Cardiac arrest No, Mental status Alert (0) → Result: Pitt score 0(Interpretation: Lower risk, Note: A Pitt score ≥ 4 is a widely used cut-off for acute severity in bacteraemia studies.) Inputs: Temperature ≤ 34.9 or ≥ 39 (2), Hypotension (acute, vasopressors, or SBP drop) Yes (+2), Mechanical ventilation Yes (+2), Cardiac arrest Yes (+4), Mental status Comatose (4) → Result: Pitt score 14(Interpretation: ≥ 4 — high risk of mortality, Note: A Pitt score ≥ 4 is a widely used cut-off for acute severity in bacteraemia studies.)